Overdose Awareness Day August 31st is recognized the world’s largest campaign. The goal is to end overdose and the stigma that surrounds it, and to acknowledge the grief of the loved ones left behind.
This campaign raises awareness and stimulates discussion of one of the world’s worst health crises. According to the World Drug Report, which was last conducted in 2017, an estimated 585,000 people had died as a result of drug overdose. A majority of drug-related deaths are caused by opioids in Canada and around the world. At the height of the 2020 pandemic, almost 1700 people in Canada were victim to opioid related death from April-June. This does not include deaths caused by other substance abuse overdoses.
What is an Overdose?
On Overdose Awareness Day August 31st it is recognized as an excess amount of a drug or combination of drugs that the body is not able to handle. The signs and symptoms of an overdose will vary depending on the type of drug used. It is important to recognize that all drugs, regardless of prescription, over the counter or bought off the street, can cause an overdose. This is especially true when mixing drugs and alcohol. It is important to speak with a doctor about mixing medications, the right dosage and the right time to take your medication. The most unfortunate overdose is one that is caused by unknowingly taking the wrong combination of medication. Experiencing an overdose can cause serious consequences such as brain injury, heart attack, stroke or seizures.
The Canadian Mental Health Association reports:
Drug overdose cuts across all segments of the Canadian population; However, some communities are at an increased risk, including:
- Anyone who uses drugs when alone: The B.C Coroners recently reported that up to 94% of deaths from illegal drugs in January 2018 happened indoors. With 64.8% of that number in people’s own homes.
- Men: Canadian men are more likely than women to use psychoactive substances and develop problems with substance use. In 2016, 73% of all opioid-related deaths occurred among men.
- Youth: Young people may experiment with different substances and engage in riskier substance-use behaviours. They are also more likely to binge drink, which poses a higher risk of toxicity. Where opioids are concerned, youth ages 15 to 24 are one of the groups with the fastest-growing rates of hospitalization for overdoses.
- Seniors: Over the last 10 years, older adults age 45 to 64 and seniors age 65+ had the highest rates of hospitalization. This is due to opioid poisonings. Older Canadians are more likely to be prescribed multiple medications. This will increase their risk of overdose from drug interactions.
Any person who takes a prescribed drug or who uses a psychoactive substance recreationally is at risk:
- Indigenous peoples: Due to the traumas associated with colonialism, residential schooling and systemic racism, some Indigenous communities in Canada report higher incidences of substance use. Despite comprising only about 3.4% of B.C.’s population, First Nations people represented 10% of all overdose deaths in 2016.
- Canadians in correctional facilities: Canadians in or recently discharged from a correctional facility may be at increased risk of overdose. Drugs can and do find their way into Canadian prisons, which may not offer harm reduction programs or provide clean supplies for drug consumption. If someone is abstinent during a period of incarceration, their tolerance for drugs may be lowered. So, if, upon release, they return to consuming at the same rate as they did before incarceration, they are at higher risk of overdose.
- Other populations: Anyone who has a history of substance use problems, is prescribed a high dose of opioids, or takes multiple medications – particularly depressants – are at a higher risk of overdose.
What signs should you look for ?
While the signs of overdose look slightly different depending on the drug consumed, these are the steps to look for and help:
- Shallow, difficulty or no breathing
- Slowed or absence of a pulse
- Choking, snoring or gurgling
- Excessively low or high body temperature
- Seizures, tremors and muscle twitches
- Confusion or disorientation
How to help
- Attempt to get a response from them
- Call 9-1-1 if they are unresponsive
- Try to reassure help is on the way, attempt to cool or warm body temperature
- Perform chest compressions (if opioid overdose)
- Remove anything from the area that could be harmful should they have seizures or spasms
- Wait for medical assistance
If you are concerned that someone close to you may have a substance abuse problem that may lead to an overdose, talk to them and listen without judgement. Encourage them to follow harm reduction services, support and recovery groups, or rehabilitation services. Canadian Mental Health Association has many treatment options for you and your loved ones to explore. When you provide this love, support and encouragement it is easier and more likely that your loved ones will feel hopeful in their recovery to making healthier habits. Support Overdose Awareness Day August 31st by sharing, discussing or purchasing supportive merchandise here.